Massachusetts, 2023

Flash Flood and Flooding in Massachusetts, September 9, 2023

September 9, 2023 · NWS BOX · 12 events in 4 counties and zones

In the midst of very warm and humid weather a hand full of thunderstorms caused some wind damage and flooding. The environment had very weak forcing so even though there was a good amount of CAPE there were only a few storms that became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

In the midst of very warm and humid weather a hand full of thunderstorms caused some wind damage and flooding. The environment had very weak forcing so even though there was a good amount of CAPE there were only a few storms that became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 9, 9:15 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 9:15 AM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1015 AM EDT Sat Sep 9 2023

.SYNOPSIS...
Very warm and humid weather will persist this weekend with
showers and thunderstorms at times. Drier and less humid
conditions may arrive Tuesday, but will be short-lived as the
risk for showers and thunderstorms increases again by the end
of next week. High surf and dangerous rip currents well in
advance of Hurricane Lee will arrive at ocean beaches later next
week. Confidence in any other impacts remains low at this time.
Refer to the latest forecasts on Hurricane Lee from the
National Hurricane Center.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mostly cloudy this morning with a stalled front across central
southern New England. While this front will provide a focus for
at least some showers, today's environment is quite a bit
different from yesterday. The greatest instability will remain
across RI and SE MA this afternoon. Meanwhile, the greatest
shear should remain on the other side of this surface front,
across western MA into northern New England. Thus, while some
thunderstorms will be possible today, we are not expecting the
potent thunderstorms we saw Friday afternoon and evening. Will
see some breaks of sunshine later today, which will help fuel
these afternoon showers and thunderstorms. Intensity expected to
weaken after sunset.

Tweaked temperatures based on expected cloud cover and observed
trends.

7AM Update

Forecast remains on track so far this morning. Low clouds
blanketing southern New England should mix out a bit by late
morning/early afternoon leading to a period of partly sunny
skies. Showers and thunderstorms expected across the interior
today as well. See previous discussion for further details.

Highlights...

 * Scattered showers/storms, mainly this afternoon
 * Severe threat lower than it was yesterday

Still seeing a small area of showers/storms develop in south
central CT which tend to weaken as they head north toward
Hartford. They appear to be forming on the northern edge of
instability max as seen in MLCAPE fields and is probably being
helped by small outflow boundaries which are providing lift.
Some additional activity was also forming over ocean south of
Islands, in core of instability. Some of this may reach SE MA
early this morning if it holds together, as most of this is
elevated.

Otherwise, patchy fog and low clouds have formed over parts of
SNE early this morning, especially where it rained yesterday.
This should burn off slowly this morning and give way to some
partial sunshine by early afternoon. Airmass remains warm and
humid, but not quite as warm as yesterday.

Weak frontal boundary extending across central MA and CT will
remain nearly stationary today. We expect to see enough heating
to help scattered showers/storms develop, but with lack of
forcing activity may be tied to higher terrain and where outflow
boundaries develop. It's these weakly forced environments where
high res models really struggle with timing and location of
convection and literally each one shows something different.
Environment isn't as impressive as it was yesterday. SBCAPE
should be able to reach 1000-2000 J/kg but deep layer shear is
negligible and mid level lapse rates are marginal. Instability
may help compensate somewhat for the lack of shear but
expectation is for pulse-type storms with localized gusty winds,
perhaps very localized wind damage if storms can merge into
smaller lines. Localized minor flooding can also be expected
given PWATS over 1.5" but storms should be progressive, limiting
flash flood threat.

&&

.SHORT TERM /SUNDAY/...
More of the same tonight and Sunday as frontal boundary remains
stalled over SNE and we remain in warm and humid airmass.

Despite loss of daytime heating tonight, expect to see a few
showers or storms given lingering instability. Should see
another round of low clouds and patchy fog given persistent
light S/SW flow.

On Sunday we may see more in way of showers/storms in afternoon
with approach of a subtle mid level short wave that may help
enhance lift, but overall severe threat remains low given weak
deep layer shear. Discussed possibly upgrading the Excessive
Rainfall Outlook to Slight category with WPC but questions about
timing and location of heavier rainfall preclude us from going
higher than Marginal. We did note localized 2-3" rainfall
totals from SPC HREF LPMM, however.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night through Tuesday

A deamplifying 500 hPa short-wave will traverse over the Northeast
Sunday night into Monday. This will be accompanied by more unsettled
weather with scattered showers and a few thunderstorms on Monday.
Mesoscale environment looks modest with respect to severe
thunderstorm potential, but PWATs greater than 1.5 inches a few
hundred J/Kg of CAPE should be enough to support a few heavy
downpours and some rumbles of thunder. Otherwise Monday looks to be
cloudy,muggy, and humid with highs in the low 80s and dewpoints int
he low 70s. Modest 5 to 10 mph winds out of the south will offer
little relief.

Tuesday looks to be the driest day next week in the wake of the
aforementioned short-wave. The air-mass will remain unchanged with
warm/humid conditions persisting. This will allow for scattered cloud
cover, but there should be some breaks of sunshine on Tuesday as
well. Some showers may be possible late in the day as a robust
frontal system approaches from the west.

Tuesday night through Thursday

By Tuesday night a robust trough will be digging and deepening into
the Midwest states. This place southern New England beneath a robust
jet stream and strong differential divergence. As a result, a
relatively strong surface-low pressure system will develop by
Wednesday morning and support a substantial rainfall event for
southern New England. Rainfall forecasts at this time range are very
difficult, but ensemble guidance suggests a 90 percent chance of 24
hour precipitation exceeding 1 inch across portions of western MA
and CT and up to a 20 percent chance of 24 hour precip exceeding 2
inches. This is a strong signal that we'll experience a substantial
rainfall event during the Wednesday/Thursday time frame. Considering
the severe weather potential associated with this event, instability
looks to be the lacking ingredient with models only resolving a few
hundred J/kg of CAPE at this time. This could of course change as
confidence in the thermodynamic environment increases heading into
next week. If instability is able to develop, we'll certainly have
the moisture, shear, and forcing available to support a significant
severe weather threat. CIPS severe weather probability guidance only
suggests a 5 to 10 percent chance of severe storms across western MA
and CT, while the CSU ML probs suggests even less potential. Given
the likelihood that we'll be under extensive cloud cover on
Wednesday, it stands to reason that we may not have enough surface
heating to drive any significant instability. Nonetheless, we'll
continuing watching the potential for more than just substantial
rainfall next week.

Thursday and Friday.

In the wake of the cold front associated with Wednesday's system, we
should begin to experience more fall like weather toward the end of
next week. Forecasts at this time is for high temps to be in the
upper 60s/low 70s which is much closer to the climatological normal
for mid-September in southern New England. Also late next week, all
eyes will be on Hurricane Lee which may make a close pass to the
Northeast late next week. Confidence in any impacts southern New
England may experience from this storm is very low at this time, but
at the very least we can probably expect high surf/strong riptides
from swells associated with this system as early as Monday or
Tuesday. Visit nhc.noaa.gov for the latest on Key Messages on
Hurricane Lee.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Moderate Confidence

Mainly MVFR cigs this morning, with some isolated IFR. Should
see improvement to VFR into early afternoon, but progress will
be slow. Should see return of low clouds/fog again later
tonight, followed by improvement again Sunday morning. Only
moderate confidence in timing of onset of lower conditions and
subsequent improvement through TAF period.

Scattered showers/storms expected today through Sunday, which
should be more numerous in afternoon.

Light S/SW winds prevail. Sea breezes expected this afternoon
but winds should be strong enough Sunday to prevent them (except
along south coast).

KBOS TAF...Moderate confidence in TAF. Sea breeze onset should
occur later than usual, closer to 17-18z.

KBDL TAF...Moderate confidence in TAF. TSRA possible after 20Z.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, isolated TSRA.

Monday: Mainly VFR, with areas MVFR possible. SHRA likely,
isolated TSRA.

Monday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, isolated TSRA.

Tuesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.

Tuesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA.

Wednesday: MVFR/IFR conditions possible. Breezy. SHRA likely,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Weak high pressure east of New England will maintain light S/SW
flow today through Sunday, though local sea breezes are expected
this afternoon. Widely scattered showers/storms can't be ruled
out but they should be more focused well inland. Patchy fog
develops later tonight before burning off Sunday morning.

Outlook /Sunday Night through Wednesday/...

Sunday Night through Monday: Winds less than 25 kt. Chance of
rain showers, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...RM/JWD
NEAR TERM...Belk/RM/JWD
SHORT TERM...JWD
LONG TERM...RM
AVIATION...Belk/RM/JWD
MARINE...RM/JWD

In the hours before

Special weather statement, Sep 9, 1:14 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
214 PM EDT Sat Sep 9 2023

MAZ013-016>019-091915-
Eastern Plymouth MA-Western Norfolk MA-Northern Bristol MA-
Eastern Norfolk MA-Western Plymouth MA-
214 PM EDT Sat Sep 9 2023

...A few strong thunderstorm will impact portions of southeastern
Norfolk, northwestern Plymouth and north central Bristol Counties
through 315 PM EDT...

At 213 PM EDT, Doppler radar was tracking a few strong thunderstorms
over Whitman, or near Brockton, moving east northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Brockton, Taunton, Weymouth, Braintree, Randolph, Stoughton,
Bridgewater, Marshfield, Mansfield, Easton, Hingham, Norton,
Scituate, Pembroke, Sharon, Rockland, Abington, Duxbury, Whitman, and
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4194 7107 4206 7119 4229 7084 4211 7067
TIME...MOT...LOC 1813Z 236DEG 11KT 4207 7093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Sep 9, 2:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
311 PM EDT Sat Sep 9 2023

MAZ013>019-092000-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Eastern Norfolk MA-Western Plymouth MA-
Southeast Middlesex MA-
311 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of eastern Norfolk,
Suffolk, southeastern Middlesex, northwestern Plymouth and north
central Bristol Counties through 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, or over Stoughton, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Boston, Cambridge, Brockton, Quincy, Somerville, Malden, Brookline,
Taunton, Weymouth, Revere, Everett, Braintree, Chelsea, Randolph,
Norwood, Milton, Stoughton, Dedham, Walpole, and Mansfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4226 7074 4197 7112 4209 7132 4243 7103
TIME...MOT...LOC 1911Z 217DEG 12KT 4215 7110

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Sep 9, 2:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
316 PM EDT Sat Sep 9 2023

MAZ012-013-017-RIZ001-092000-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Northwest Providence RI-
316 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of southeastern
Worcester, southwestern Norfolk, northwestern Bristol and
northeastern Providence Counties through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Smithfield, or near Woonsocket, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Attleboro,
Mansfield, Smithfield, Lincoln, Foxborough, Bellingham, North
Smithfield, Norfolk, Wrentham, Blackstone, and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4190 7154 4199 7160 4214 7140 4200 7118
TIME...MOT...LOC 1916Z 243DEG 7KT 4195 7154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP

The radar

The Boston radar (KBOX), 20 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Norfolk

When
September 9, 2:30 PM EST
Where
Norfolk County, 2.05 mi W of Plainville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.000, -71.370

In Plainville, trees were down at the 100 Block of High St.

Thunderstorm Wind, Norfolk

When
September 9, 2:35 PM EST
Where
Norfolk County, 0.86 mi SW of Foxvale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.040, -71.240

In Foxborough, there were trees down on Fisher St.

Lightning, Suffolk

When
September 9, 2:40 PM EST
Where
Suffolk County, 1.23 mi SE of Boston
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.310, -71.050

In Boston, a woman was struck by lightning at Malibu Beach in the Dorchester section of Boston and was listed in critical condition.

Thunderstorm Wind, Bristol

When
September 9, 2:44 PM EST
Where
Bristol County, 2.07 mi SW of North Easton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.050, -71.130

In Easton, a large tree and wires were down at the intersection of Bay Rd and Summer St.

Flood, Norfolk

When
September 9, 2:44 PM EST to 3:44 PM EST
Where
Norfolk County, 0.3 mi SSE of Wrentham to 0.42 mi SSE of Wrentham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.066, -71.327

In Wrentham, David Brown Way was closed due to flooding.

Flood, Norfolk

When
September 9, 2:48 PM EST to 3:48 PM EST
Where
Norfolk County, 0.97 mi NNE of Foxvale to 1.01 mi NNE of Foxvale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.063, -71.224

In Foxborough, Cocasset St was flooded and closed.

Thunderstorm Wind, Bristol

When
September 9, 3:20 PM EST
Where
Bristol County, 0.69 mi S of North Attleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.970, -71.330

In North Attleboro, there were trees down on wires on Jefferson St.

Flood, Bristol

When
September 9, 3:45 PM EST to 4:45 PM EST
Where
Bristol County, 0.22 mi NNW of North Attleboro to 0.24 mi NNW of North Attleboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.983, -71.331

In North Attleboro, there was a car stuck in flood waters on East St.

Flood, Bristol

When
September 9, 3:48 PM EST to 4:48 PM EST
Where
Bristol County, 1.86 mi NE of Adamsdale to 1.98 mi NE of Adamsdale
Cause
Heavy Rain
Reported by
Public
Coordinates
41.949, -71.345

In North Attleboro, there was flooding along Rt 1 near the I-295 interchange.

Flood, Bristol

When
September 9, 4:55 PM EST to 5:55 PM EST
Where
Bristol County, 1.69 mi N of North Attleboro to 1.63 mi N of North Attleboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.004, -71.333

In Plainville, the exterior of a home was flooded on Old Farm Rd.

Flash Flood, Bristol

When
September 9, 5:48 PM EST to 6:48 PM EST
Where
Bristol County, 0.3 mi SE of North Attleboro to 0.32 mi SE of North Attleboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.977, -71.326

In North Attleboro, multiple apartments were flooded on Chestnut St.

Flood, Hampshire

When
September 9, 6:10 PM EST to 7:10 PM EST
Where
Hampshire County, 2.3 mi SSE of Easthampton to 2.33 mi SSE of Easthampton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.239, -72.663

In Holyoke, Hendrick St was flooded as were several other streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121428, 1121429, 1121430, 1121431, 1121439, 1121433, 1121432, 1121434, 1121435, 1121436, 1121437, 1121438.